Alabama, 2016

Tornadoes and Hail in Alabama, February 15 to 16, 2016

February 15 to 16, 2016 · NWS MOB · 38 events in 11 counties and zones

Severe thunderstorms developed across southwest and south central Alabama during the afternoon and evening of February 15th as a strong upper level disturbance moved from the southern Plains to the Tennessee Valley. The severe storms developed along and ahead of the trailing cold front, producing both tornadoes and straight line wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.7 million
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms developed across southwest and south central Alabama during the afternoon and evening of February 15th as a strong upper level disturbance moved from the southern Plains to the Tennessee Valley. The severe storms developed along and ahead of the trailing cold front, producing both tornadoes and straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 15, 9:15 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 15, 9:15 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
915 AM CST MON FEB 15 2016

.DISCUSSION...SEE UPDATED INFORMATION FOR LAND AREAS BELOW.

&&

.UPDATE...DID A QUICK UPDATE TO THE CURRENT ZONE FORECAST MAINLY TO
INCLUDE SEVERE WORDING IN THE PRODUCT FOR THIS AFTERNOON AND THIS
EVENING. MOST LOCATIONS IN THE FORECAST AREA MAY EXPERIENCE SEVERE
WEATHER DURING THE AFTERNOON HOURS THEN SHIFTING MORE TO THE EAST OR
GENERALLY ALONG AND EAST OF THE I-65 CORRIDOR DURING THE EARLY TO
MID EVENING HOURS. LATEST HIGH RES DATA BOTH THE HRRR AND RAP SHOW A
DEVELOPING 50+ KNOT 850 JET OVER WESTERN AND COASTAL SECTIONS OF THE
FORECAST AREA EARLY THIS AFTERNOON...POSSIBLY BECOMING A LITTLE
BETTER ORGANIZED FURTHER EAST OVER CENTRAL AND EASTERN PARTS OF THE
FORECAST AREA DURING THE MID AND LATE AFTERNOON HOURS...CONTINUING
OVER THE EASTERN PARTS THROUGH THE MID EVENING HOURS. LATEST RADAR
LOOPS SHOW A FEW STRONG THUNDERSTORMS OCCURRING WELL SOUTH OF THE
COAST WHERE BETTER LOW LEVEL OR 850 WINDS AND INSTABILITY ARE ALREADY
IN PLACE. MOVEMENT OF THUNDERSTORMS TODAY WILL BE MOSTLY TO THE
NORTHEAST AND EAST THROUGH THIS EVENING. STAY TUNED TO LOCAL MEDIA
OUTLETS OR NOAA WEATHER RADIO FOR POSSIBLE UPDATES THROUGH THE DAY.
32/EE

&&

.PREV DISCUSSION... /ISSUED 708 AM CST MON FEB 15 2016/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...
18Z ISSUANCE...CIGS WILL LOWER THIS MORNING WITH SHOWERS AND
THUNDERSTORMS BECOMING LIKELY AT ALL TAF SITES. MVFR/IFR CONDITIONS
CAN BE EXPECTED IN AND AROUND SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING. CONDITIONS IMPROVE LATE THIS EVENING AND OVERNIGHT AS A COLD
FRONT MOVES EAST OF THE AREA. /13

PREV DISCUSSION... /ISSUED 318 AM CST MON FEB 15 2016/

NEAR TERM /NOW THROUGH MONDAY NIGHT/...A STRONG SHORTWAVE WILL
MOVE FROM THE SOUTHERN PLAINS THIS MORNING ACROSS THE TENNESSEE
VALLEY TONIGHT. AN ASSOCIATED SFC LOW IS EXPECTED TO FORM ACROSS THE
ARKLATEX THIS MORNING AND RAPIDLY MOVE NORTHEASTWARD THROUGH THIS
EVENING. A TRAILING COLD FRONT WILL APPROACH THE GULF COAST THIS
AFTERNOON AND MOVE EAST OF THE AREA LATE THIS EVENING. MOISTURE
LEVELS WILL CONTINUE TO INCREASE THROUGH THE DAY WITH PRECIPITABLE
WATER VALUES CLIMBING TO AROUND 1.2 INCHES. HOWEVER...SFC DEWPOINT
VALUES WILL STRUGGLE TO REACH AROUND 60F IN COASTAL AREAS WITH MID
50S INLAND. WHILE THIS WOULD NORMALLY LIMIT INSTABILITY VALUES...COLD
MID LEVEL TEMPS OF -17C TO -20C...WILL HELP COMPENSATE SOMEWHAT DUE
TO THE STEEP LAPSE RATES. AS THE SHORTWAVE NEARS AND MOISTURE LEVELS
INCREASE...EXPECTED SHOWERS AND A FEW THUNDERSTORMS TO INCREASE IN
COVERAGE TO OUR WEST THROUGH THE MORNING AND ACROSS THE CENTRAL GULF
COAST BY MID MORNING. AS INSTABILITY VALUES INCREASE THROUGH THE
AFTERNOON ALONG WITH INCREASING DEEP LAYER SHEAR...A FEW OF THE
STORMS COULD BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH ANY STORMS AHEAD OF THE LINE ALONG WITH AN ISOLATED
TORNADO. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
ALONG THE FRONT AND MOVE ACROSS LATE THIS AFTERNOON AND EVENING WITH
DAMAGING WINDS BEING THE PRIMARY THREAT.

THE FRONT WILL CLEAR THE AREA BY MIDNIGHT WITH A COOLER AND DRIER
AIRMASS MOVING INTO THE REGION. HIGHS TODAY WILL CLIMB INTO THE
UPPER 60S AND LOW 70S. LOWS TONIGHT WILL FALL INTO THE UPPER 30S AND
LOW 40S INLAND TO UPPER 40S ALONG THE COAST. /13

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...A LONGWAVE TROF
ADVANCES SLOWLY EASTWARD ACROSS THE EASTERN STATES AND INTO THE
WESTERN ATLANTIC THROUGH THE PERIOD. A SURFACE LOW...ASSOCIATED WITH
A STRONG SHORTWAVE EMBEDDED WITHIN THE UPPER TROF...WILL MOVE ACROSS
THE INTERIOR EASTERN STATES TUESDAY INTO TUESDAY NIGHT. A LIGHT
SOUTHWEST FLOW DEVELOPS OVER THE FORECAST AREA ON TUESDAY...WHICH
THEN SWITCHES TO THE NORTHWEST TUESDAY NIGHT AS THE LOW PRESSURE
SYSTEM BRINGS A TRAILING COLD FRONT THROUGH THE AREA.  A LARGE
SURFACE HIGH BUILDS FROM THE PLAINS INTO THE EASTERN STATES THROUGH
THE REMAINDER OF THE PERIOD WITH A LIGHT NORTHERLY FLOW PREVAILING.
HIGHS WILL BE IN THE MID TO UPPER 60S EACH DAY. LOWS EACH NIGHT WILL
RANGE FROM AROUND 40 WELL INLAND TO THE MID 40S NEAR THE COAST. /29

LONG TERM /THURSDAY THROUGH SUNDAY/...UPPER RIDGING OVER THE PLAINS
MOVES ACROSS THE EASTERN STATES THROUGH THURSDAY NIGHT LEAVING A
FAIRLY ZONAL FLOW OVER THE FORECAST AREA THROUGH SUNDAY. A SURFACE
HIGH OVER THE EASTERN STATES MOVES OFF INTO THE WESTERN ATLANTIC AND
LEAVES A SURFACE RIDGE OVER THE NORTHERN GULF. A LIGHT SOUTHERLY FLOW
DEVELOPS ON THURSDAY AND CONTINUES THROUGH SUNDAY WITH A WARMING
TREND THROUGH THE PERIOD. HIGHS ON THURSDAY IN THE UPPER 60S/AROUND
70...THEN LOWER 70S PREVAIL FOR EACH REMAINING DAY. LOWS THURSDAY
NIGHT WILL RANGE FROM THE MID 40S INLAND TO THE LOWER 50S NEAR THE
COAST WITH LOWER/MID 50S EACH REMAINING NIGHT. /29

MARINE...SOUTHERLY FLOW WILL INCREASE ACROSS THE MARINE AREA TODAY
ALONG WITH BUILDING SEAS. A COLD FRONT WILL MOVE EAST ACROSS THE
MARINE AREA LATE THIS EVENING. A MODERATE TO STRONG OFFSHORE FLOW IS
EXPECTED IN THE WAKE OF THE FRONT THROUGH EARLY TUESDAY. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK THROUGH THIS EVENING FOR ALZ265-266.

FL...HIGH RIP CURRENT RISK THROUGH THIS EVENING FOR FLZ202-204-206.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ631-632-
     650-655.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST TUESDAY FOR GMZ670-675.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/MOB
Hazardous weather outlook, Feb 15, 5:14 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
514 AM CST MON FEB 15 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-161115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
514 AM CST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE
REGION AHEAD OF AN APPROACHING COLD FRONT TODAY AND TONIGHT. A FEW
SEVERE STORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND
EVENING HOURS. DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS WILL
BE THE PRIMARY SEVERE HAZARDS...THOUGH AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

GMZ630>635-650-655-670-675-161115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
514 AM CST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE THROUGH TONIGHT
AHEAD OF AN APPROACHING COLD FRONT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON AND EVENING. HIGH WINDS...LOCALLY HIGHER WAVES AND VERY
HEAVY RAIN CAN BE EXPECTED IN THE STRONGEST STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 15, 10:55 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CST MON FEB 15 2016

MSZ067-075-076-151730-
PERRY MS-WAYNE MS-GREENE MS-
1055 AM CST MON FEB 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE...WESTERN
GREENE AND PERRY COUNTIES UNTIL 1130 AM CST...

AT 1054 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW AUGUSTA...OR NEAR RICHTON...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICHTON...BEAUMONT...NEW AUGUSTA AND MCLAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST FOR SOUTHEASTERN
MISSISSIPPI.

LAT...LON 3143 8915 3143 8894 3152 8894 3150 8864
      3098 8884 3108 8915
TIME...MOT...LOC 1654Z 218DEG 33KT 3130 8904

The radar

The Mobile radar (KMOB), 95 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 9 hail, 3 tornado, 1 strong wind, 1 funnel cloud. Local standard time, as filed.

Hail, Washington

When
February 15, 11:14 AM CST to 11:15 AM CST
Where
Washington County, Yarbo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.530, -88.280

Quarter size hail reported in Yarbo.

Hail, Washington

When
February 15, 12:02 PM CST
Where
Washington County, 5.94 mi WSW of Yarbo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.489, -88.368

Hail, Washington

When
February 15, 12:02 PM CST to 12:03 PM CST
Where
Washington County, 5.94 mi WSW of Yarbo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.489, -88.368

Quarter size hail was reported in Laton Hill.

Hail, Washington

When
February 15, 12:14 PM CST
Where
Washington County, Yarbo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.530, -88.280

Strong Wind, Washington

When
February 15, 12:15 PM CST
Where
Washington forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.408, -88.208 (the zone’s center; the record gives no point)

Powerlines down along Firetown Road southwest of the Mcintosh community. Damage sustained due to gradient wind as there was no storm in the vicinity. Wind advisory was in effect for the area.

Funnel Cloud, Clarke

When
February 15, 12:55 PM CST
Where
Clarke County, Thomasville
Reported by
Emergency Manager
Coordinates
31.920, -87.730

Hail, Conecuh

When
February 15, 1:50 PM CST
Where
Conecuh County, Evergreen
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.430, -86.970

Hail, Clarke

When
February 15, 1:52 PM CST
Where
Clarke County, 1 mi NNE of Jackson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.533, -87.874

Thunderstorm Wind, Wilcox

When
February 15, 1:58 PM CST to 2:00 PM CST
Where
Wilcox County, 4 mi WNW of Oakhill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.942, -87.143

Trees down in rose bud along County Road 51.

Thunderstorm Wind, Clarke

When
February 15, 2:00 PM CST to 2:02 PM CST
Where
Clarke County, 5 mi NE of Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.571, -87.820

Clarke county EMA reports trees down near the intersection of Walker Springs Road and Rabbit Creek Road.

Hail, Clarke

When
February 15, 2:24 PM CST
Where
Clarke County, Gainestown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.450, -87.700

Hail, Butler

When
February 15, 2:45 PM CST
Where
Butler County, 2 mi E of Forest Home
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.870, -86.796

Thunderstorm Wind, Wilcox

When
February 15, 3:14 PM CST to 3:16 PM CST
Where
Wilcox County, 6 mi S of Pine Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.893, -87.580

Winds estimated at 60 mph downed trees along Crawford and CR 1.

Thunderstorm Wind, Choctaw

When
February 15, 3:23 PM CST to 3:25 PM CST
Where
Choctaw County, 6 mi SW of Needham
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.919, -88.422

Winds estimated at 60 mph downed multiple trees on Melvin Cutoff Road.

Thunderstorm Wind, Choctaw

When
February 15, 3:23 PM CST to 3:25 PM CST
Where
Choctaw County, Isney
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.780, -88.450

Winds estimated at 60 mph downed trees and power lines.

Thunderstorm Wind, Washington

When
February 15, 3:27 PM CST to 3:29 PM CST
Where
Washington County, 4 mi NNW of Chatom
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.523, -88.276

Winds estimated at 60 mph downed power lines along Frank Scruggs Road.

Thunderstorm Wind, Choctaw

When
February 15, 3:30 PM CST to 3:32 PM CST
Where
Choctaw County, 4 mi WSW of Butler
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.058, -88.283

Winds estimated at 60 mph downed trees and power lines along Bailey Road.

Thunderstorm Wind, Choctaw

When
February 15, 3:33 PM CST to 3:35 PM CST
Where
Choctaw County, 2 mi NNW of Butler
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.107, -88.233

Winds estimated at 60 mph downed trees and power lines in the Lake Lavada Subdivision.

Thunderstorm Wind, Choctaw

When
February 15, 3:41 PM CST to 3:43 PM CST
Where
Choctaw County, Pennington
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.200, -88.050

Winds estimated at 60 mph downed trees and power lines.

Thunderstorm Wind, Clarke

When
February 15, 3:46 PM CST to 3:48 PM CST
Where
Clarke County, Grove Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.700, -87.780

Winds estimated at 60 mph downed trees along Mile marker 13/14 on Highway 69.

Tornado, Escambia

When
February 15, 3:50 PM CST to 3:55 PM CST
Where
Escambia County, 0.25 mi SSE of Wahl to 0.79 mi NNW of Pollard
Rating
EF2
Path length
3.88 mi
Path width
300 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
30.997, -87.228

This tornado was produced from an isolated supercell thunderstorm. The tornado moved northeast out of Escambia County Florida and into Escambia County AL just east of Flomaton. EF-2 intensity damage was surveyed on Old Fannie Road. The tornado continued northeast toward Pollard where it weakened and lifted. Extensive tree damage was noted with numerous softwood and hardwood trees either uprooted or snapped. Several power poles were also snapped.

Thunderstorm Wind, Clarke

When
February 15, 3:53 PM CST to 3:55 PM CST
Where
Clarke County, 3.15 mi WNW of Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.538, -87.929

Winds estimated at 60 mph downed trees and power line son Salt Works Road.

Thunderstorm Wind, Clarke

When
February 15, 3:55 PM CST to 3:57 PM CST
Where
Clarke County, 3 mi NW of Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.551, -87.916

Winds estimated at 60 mph downed a tree on Samantha Drive.

Thunderstorm Wind, Escambia

When
February 15, 4:05 PM CST to 4:07 PM CST
Where
Escambia County, Brewton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.120, -87.070

Winds estimated at 60 mph downed trees in Brewton.

Thunderstorm Wind, Clarke

When
February 15, 4:05 PM CST to 4:07 PM CST
Where
Clarke County, Thomasville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.920, -87.730

Winds estimated at 60 downed trees in Thomasville.

Thunderstorm Wind, Clarke

When
February 15, 4:07 PM CST to 4:09 PM CST
Where
Clarke County, 5 mi ENE of Choctaw Bluff
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.398, -87.692

Winds estimated at 60 downed a tree on Gainestown Road.

Hail, Mobile

When
February 15, 4:13 PM CST to 4:14 PM CST
Where
Mobile County, Saraland
Measured
1 in hail
Reported by
Public
Coordinates
30.820, -88.070

Thunderstorm Wind, Monroe

When
February 15, 4:24 PM CST to February 16, 4:25 PM CST
Where
Monroe County, 1.5 mi SSW of Monroeville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.500, -87.340

Severe thunderstorm wind gusts around 60 mph downed trees along south Mt. Pleasant Avenue between Monroeville and Highway 84.

Thunderstorm Wind, Monroe

When
February 15, 4:26 PM CST to 4:27 PM CST
Where
Monroe County, 0.91 mi NE of Monroeville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.530, -87.320

Severe thunderstorm wind gusts around 60 mph downed numerous trees in the Monroeville area.

Thunderstorm Wind, Monroe

When
February 15, 4:28 PM CST to 4:29 PM CST
Where
Monroe County, 0.91 mi SW of Mexboro
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.470, -87.390

Severe thunderstorm wind gusts around 60 mph downed trees along Oak Grove Church Road near Frisco City and Highway 84.

Thunderstorm Wind, Monroe

When
February 15, 4:32 PM CST to 4:33 PM CST
Where
Monroe County, 0.69 mi S of Hybart
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.810, -87.380

Severe thunderstorm wind gusts downed trees along Oakley Road.

Tornado, Conecuh

When
February 15, 4:33 PM CST to 4:37 PM CST
Where
Conecuh County, 4.04 mi W of Brooklyn to 2.87 mi NW of Brooklyn
Rating
EF2
Path length
2.19 mi
Path width
250 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
31.272, -86.848

This tornado was produced from the same parent supercell thunderstorm that produced the EF-3 tornado in Century, FL. The tornado in Conecuh County first touched down south of County Road 6 and quickly strengthened as it crossed the road. EF-2 intensity damage was observed at the Johnsonville Volunteer Fire Department which was completely destroyed. Significant tree damage was noted in the area and a well built home suffered extensive roof damage. The tornado continued to the northwest toward the Johnsonville Circle area where a few homes suffered roof damage. A single wide mobile home on Johnsonville Circle was destroyed. The mobile home was not anchored. Damage in this area was consistent with EF-1 intensity. The tornado lifted in the woods just to the northeast of the end of Clinton Drive.

Thunderstorm Wind, Mobile

When
February 15, 4:58 PM CST to 4:59 PM CST
Where
Mobile County, 1.5 mi NNW of Mon Louis
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
30.450, -88.110

A severe thunderstorm wind gust tore a large street lamp out of a brick column. Radar observed winds of 53 knots just above the surface.

Tornado, Covington

When
February 15, 5:00 PM CST to 5:02 PM CST
Where
Covington County, 0.52 mi NNE of South to 5.03 mi NNE of South
Rating
EF1
Path length
4.53 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.457, -86.618

This tornado was produced from the same parent supercell that produced tornadoes in Conecuh and Escambia Counties in Alabama as well as Escambia County Florida. The Covington County tornado first produced sporadic tree damage on Lloyd Mill Road. The tornado reached peak intensity of EF-1 when it moved across Swinson Road and destroyed a single wide mobile home. One person in the home suffered minor injuries. The tornado continued northeast and porduced further sporadic tree damage and minor roof damage to a few residences. It lifted and dissipated on Boykin Road just south of the Butler County line.

Thunderstorm Wind, Crenshaw

When
February 15, 5:39 PM CST to 5:40 PM CST
Where
Crenshaw County, 4.17 mi NW of Saville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.030, -86.370

Severe thunderstorm wind gusts downed numerous trees on Highway 97 just south of Pettus Road. A deputy sheriff was temporarily trapped due the downed trees.

Thunderstorm Wind, Covington

When
February 15, 5:46 PM CST to 5:48 PM CST
Where
Covington County, 1.3 mi W of Haygood to 0.71 mi N of Haygood
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
31.380, -86.442

A bow echo, producing winds estimated at 80 mph, produced a corridor of wind damage along and north of Straughn School Road which is northeast of Andalusia. Numerous trees were uprooted with power lines also downed. A tree fell onto a home on Country Drive, causing considerable damage.

Thunderstorm Wind, Crenshaw

When
February 15, 5:51 PM CST to 5:52 PM CST
Where
Crenshaw County, Brantley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.580, -86.250

A barn on Emmett Avenue was destroyed due to severe thunderstorm winds.

Thunderstorm Wind, Crenshaw

When
February 15, 5:57 PM CST to 5:58 PM CST
Where
Crenshaw County, 0.91 mi SE of Social Town
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.710, -86.160

Chicken houses were damaged by severe thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyThe tornado archive for Alabama, 2016Warnings in Alabama, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620405, 620388, 620403, 620395, 620397, 620400, 620406, 620413, 620417, 620418, 620433, 620434, 620442, 621082, 621083, 621085, 621087, 621091, 621095, 621100, 620079, 621107, 621111, 621117, 621136, 621145, 621765, 621769, 621770, 621772, 621774, 620094, 621791, 620096, 621792, 621781, 621793, 621794.